Alert archive / Utah / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 9, NWS Grand Junction, CO

September 1, 2012Uintah County, Utah

NWS Grand Junction, CO issued this severe thunderstorm warning at Sep 1, 2012, 4:28 PM MDT for Uintah County, Utah. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2012, 4:28 PM MDT (22:28 UTC)
Expired
Sep 1, 2012, 5:15 PM MDT
In force
47 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Uintah County, UT

The radar

The Grand Junction radar (KGJX), 143 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2012-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2012-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

647 
WUUS55 KGJT 012228
SVRGJT
UTC047-012315-
/O.NEW.KGJT.SV.W.0009.120901T2228Z-120901T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
428 PM MDT SAT SEP 1 2012

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL UINTAH COUNTY IN NORTHEAST UTAH...

* UNTIL 515 PM MDT

* AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 21 
  MILES SOUTH OF RANDLETT...AND MOVING EAST NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
  UINTAH COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4000 10905 3984 10971 4001 10979 4025 10906
TIME...MOT...LOC 2227Z 250DEG 34KT 3996 10963
WIND...HAIL 60MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:41 PM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, Sep 1, 2:41 PM MDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
241 PM MDT SAT SEP 1 2012

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 239 PM MDT SAT SEP 1 2012

ANOTHER ACTIVE DAY IN STORE TODAY AS A JET STREAK MOVES OVER THE
GREAT BASIN. THE DIVERGENT AREA OF THE STREAK IS CURRENTLY OVER
CENTRAL UTAH AND IS EXPECTED TO JUST CLIP OUR EASTERN UTAH ZONES
NORTH OF I-70. SOME SPEED SHEAR DOES EXIST WITH MLCAPES REACHING
BETWEEN 1000 TO 2000 J/KG FOR NORTHERN AND CENTRAL UTAH WITH
VALUES DROPPING IN OUR FORECAST AREA. NEXRAD SHOWING STORM SPEED
MOTION OF 20 TO 30 MPH IN RESPONSE TO JET STREAM SO MAIN CONCERN
TODAY WILL BE STRONG OUTFLOW WINDS FROM THESE CELLS. A RECENT CELL
MOVING OVER VERNAL PRODUCED A 42 MPH GUST SO THERE IS WIND WITH
THESE STORMS THAT MAY GET STRONGER AS THE DAY PROGRESSES. THOUGH
PWATS REMAIN BETWEEN 120 TO 130 PERCENT OF NORMAL...THE SPEED OF
THE CELLS SHOULD PRECLUDE ANY FLOODING ISSUES UNLESS CELLS START
TRAINING OVER THE SAME AREA. MOST CONVECTION WILL DIE DOWN
OVERNIGHT WITH A LOCAL SHOWER POSSIBLE OVER HIGHER TERRAIN.

SUNDAY...LATEST GUIDANCE KEEPS JET STREAM OVER UTAH AND COLORADO WITH
FAVORED DYNAMICS SOUTH OF INTERSTATE 70. NAM12 PRECIPITABLE WATER
VALUES START DROPPING OVER WYOMING AND SLOWLY START CREEPING
SOUTHWARD BUT THE STRONG PUSH OF DRY AIR DOESN/T OCCUR UNTIL
MONDAY. STEERING FLOW WINDS...APPROX H7 LEVEL...REMAIN IN THE 15 TO
20 KT RANGE TOMORROW SO ASIDE FROM ANY TRAINING...CHANCES FOR
FLASH FLOODING AGAIN REMAINS LOW. NORTHERN HALF OF CWA SHOULD SEE
PLENTY OF SUN WITH FEW TO SCTD CLOUDS AND SMALL CHANCE FOR SOME
CONVECTION WHILE PARTLY TO MOSTLY CLOUDY SKIES ARE EXPECTED SOUTH
WITH CONVECTION STARTING FROM ROUGHLY NOON ONWARDS.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 239 PM MDT SAT SEP 1 2012

A GENERALLY DRY AND MILD PATTERN SETS UP THROUGH THE LONG TERM.

THE SUBTROPICAL RIDGE IS SUPPRESSED TO THE SOUTH THROUGH THESE
PERIODS. MONDAY THROUGH THURSDAY A RELATIVELY DRY WEST FLOW KEEPS
MARGINAL MOISTURE CONFINED TO THE SOUTHERN ZONES. SO SCATTERED
LATE-DAY STORMS ARE POSSIBLE OVER THE SOUTHERN MTNS EACH DAY. THE
WEAK JET ALONG THE WYOMING BORDER KEEPS MOST DYNAMICAL SUPPORT TO
THE NORTH OF THE FORECAST AREA. ONE OPEN WAVE IN THE NORTHERN
WESTERLIES PASSES TUESDAY NIGHT. AFTER IT WORKS TO THE EAST...THE
SUPPRESSED SUBTROPICAL RIDGE BEGINS TO AMPLIFY INTO THE GREAT BASIN.
THE FLOW ALOFT SHIFTS FROM WEST TO NORTHWEST. THE NEXT WAVE IN THE
WESTERLIES WORKS THROUGH THE PLAINS ON FRIDAY. CURRENT MODELS SHOW
SOME COOLING ALOFT WITH THIS WAVE BUT NO SURFACE REFLECTION. QPF IS
CONFINED TO THE EAST SIDE OF THE CONTINENTAL DIVIDE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MIDNIGHT SUNDAY)
ISSUED AT 239 PM MDT SAT SEP 1 2012

SHOWERS AND STORMS HAVE FORMED ACROSS MUCH OF THE FORECAST AREA
AND THIS TREND WILL CONTINUE THROUGH SUNSET. MAIN CONCERN WITH
STORMS WILL BE HAIL AND GUSTY OUTFLOW WINDS REACHING UP TO 50 MPH.
ALL AERODROMES ARE UNDER THE GUN TODAY WITH VCTS...VCSH AND KEGE
AND KASE EACH HAVING TEMPO GROUPS FOR -TSRA THIS AFTN. BRIEF MVFR
REMAINS POSSIBLE UNDER THE HEAVIER SHOWERS AND STORMS. OUTSIDE OF
THE CONVECTION...VFR IS EXPECTED. BY MIDNIGHT...VFR WILL BE
DOMINANT UNTIL NOON SUNDAY AS CONVECTION FIRES AGAIN THOUGH AREAS
SOUTH WILL BE FAVORED TOMORROW.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...TGR
LONG TERM...TGR
AVIATION...JOE
Hazardous weather outlook, Sep 1, 5:22 AM MDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
522 AM MDT SAT SEP 1 2012

COZ001>014-017>023-UTZ022>025-027>029-021200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
522 AM MDT SAT SEP 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND LINGER THROUGH LATE THIS EVENING. A FEW OF THE STORMS WILL BE
STRONG...CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH...HAIL AND
HEAVY RAINFALL. THE THUNDERSTORMS WILL BECOME MORE ISOLATED IN
NATURE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS SUNDAY AND MONDAY. DRIER AIR ARRIVES ON
TUESDAY...WITH THE SHOWERS AND THUNDERSTORMS SHIFTING SOUTH INTO
THE SAN JUAN MOUNTAINS FOR THE REMAINDER OF THE WORK WEEK. GUSTY
WINDS...SMALL HAIL AND BRIEF HEAVY RAINFALL WITH BE POSSIBLE WITH
THE STRONGER STORMS.

MONDAY THROUGH WEDNESDAY...MUCH DRIER WITH ISOLATED LATE DAY
THUNDERSTORMS POSSIBLE OVER THE SAN JUAN MOUNTAINS IN SOUTHWEST
COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF SOUTHEAST UTAH
AND SOUTHWEST COLORADO THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Sep 1, 2:34 PM MDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
234 PM MDT SAT SEP 1 2012

UTZ022-012100-
SOUTHEAST UTAH UT-
234 PM MDT SAT SEP 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN JUAN COUNTY UNTIL 300
PM MDT...

AT 229 PM MDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM 10 MILES
NORTHEAST OF BLUFF...OR 14 MILES NORTHWEST OF MONTEZUMA CREEK...
MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN SAN JUAN COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3766 10926 3750 10911 3729 10949 3744 10963

TB
Special weather statement, Sep 1, 3:15 PM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
315 PM MDT SAT SEP 1 2012

COZ019-021-UTZ022-012200-
FOUR CORNERS/UPPER DOLORES RIVER CO-SOUTHEAST UTAH UT-SOUTHWEST SAN
JUAN MOUNTAINS CO-
315 PM MDT SAT SEP 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN JUAN...NORTHWESTERN
MONTEZUMA AND SOUTHWESTERN DOLORES COUNTIES UNTIL 400 PM MDT...

AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES SOUTHEAST OF BLANDING UTAH...MOVING
EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH A PERIOD OF HEAVY RAIN AND
FREQUENT LIGHTNING.

THIS STORM WILL WILL BE NEAR YELLOW JACKET BY 400 PM.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3738 10922 3755 10927 3758 10913 3756 10910
      3759 10908 3770 10860 3746 10854

JD
Special weather statement, Sep 1, 4:18 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
418 PM MDT SAT SEP 1 2012

UTZ024-012245-
EASTERN UINTA BASIN UT-
418 PM MDT SAT SEP 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UINTAH COUNTY UNTIL 445
PM MDT...

AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 23 MILES SOUTH OF MYTON...OR 24 MILES SOUTH OF
RANDLETT...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. IN ADDITION...THIS STORM MAY INTENSIFY.

THIS STORM WILL AFFECT RURAL CENTRAL AND SOUTHERN UINTAH COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4019 10960 4001 10942 3985 10974 3985 10980
      3981 10987 3981 10988 3992 10999 3994 10998

JAD

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 2:34 PM MDTSpecial Weather StatementGJTSan Juan26 min
Sep 1, 4:18 PM MDTSpecial Weather StatementGJTUintah27 min
Sep 1, 4:56 PM MDTSevere Thunderstorm WarningGJTUintah49 min

Nearby

Severe Thunderstorm Warnings in Utah, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.